Virginia, 2009

Damaging Wind in Virginia, June 28, 2009

June 28, 2009 · NWS MRX · 1 event in 1 county or zone

A boundary across the area triggered scattered thunderstorms across southwest Virginia during the afternoon hours. Storm reports were for damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered scattered thunderstorms across southwest Virginia during the afternoon hours. Storm reports were for damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 28, 1:38 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 28, 1:38 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT SUN JUN 28 2009

.SHORT TERM (TONIGHT AND MONDAY)...SEVERE TSTM WATCH NUMBER 530 IN
EFFECT FOR MAINLY E TN AREAS SOUTH OF I-40...WITH COVERAGE HOLDING
AROUND 20 TO 30 PERCENT IN THE WATCH. ALSO SEEING SPOTTY TSRA POP
ACROSS THE NRN PLATEAU OUT OF THE WATCH AREA. MOST ACTIVITY SEEMS TO
BE FOR THE MOST PART DEVELOPING ON THE PRE-FRONTAL TROUGH. VERY
UNSTABLE AREAWIDE WITH BETTER SHEAR THAN YESTERDAY...BUT OTHER
PARAMETERS SUGGEST COVERAGE MAY BE LESS FURTHER NORTH ACROSS
EXTREME NE TN AND SWRN VA. FORECAST GRIDS ADJUSTED FOR THIS TREND
IN THE AFTERNOON PACKAGE...WHICH SHOULD BE ISSUED SHORTLY.

OTHERWISE...CARRIED PREVIOUS THINKING FOR 50 PERCENT OR LESS
COVERAGE OF TSRA IN THE SHORT TERM...DECREASING FROM THE W-NW THIS
EVENING. 12Z MOS MINS MUCH COOLER THAN PREVIOUS MIN TEMP GRID
...WITH A SLIGHT LOWERING TOWARD A MOS BLEND PREFERRED OVER THE
COOLEST MOS NUMBERS. SUNNY AND CONTINUED WARM...ABOVE CLIMO...ON
MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...MODELS ARE DIFFERING
WITH RESPECT TO UPPER LEVEL LOW THAT IS PROGGED TO ONLY SLOWLY
SHIFT EASTWARD WITH TIME THROUGH THE EASTERN GREAT LAKES REGION
THROUGH THE WEEK. THE MAIN QUESTION WILL BE HOW MUCH INFLUENCE
UPPER LOW WILL HAVE ON THE SOUTHERN APPALACHIAN REGION. RIDGING IS
EXPECTED TO SET UP ACROSS THE TENNESSEE VALLEY BY FRIDAY ON BACK
SIDE OF UPPER LOW IN ADVANCE OF NEXT SURFACE COLD FRONT. WILL
CONTINUE WITH SLIGHT CHANCE AFTERNOON POPS...AS AM UNCERTAIN AS
MODELS ARE INCONSISTENT WITH NORTHWEST FLOW UPPER LEVEL ENERGY AND
TERRAIN EFFECTS MAY LEAD TO SLIGHT CHANCE OF SHRA/TSRA THROUGH
AFTERNOON FORECAST PERIODS. FOR TEMPS...GENERALLY DID NOT DEVIATE
SIGNIFICANTLY FROM MAV/MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  91  63  89  63 /  30  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  87  61  84  60 /  30  10  10  10  10
OAK RIDGE, TN                       64  88  61  85  60 /  30  10  10  10  10
TRI CITIES AIRPORT, TN              61  84  56  79  57 /  30  10  10  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG/TT
Hazardous weather outlook, Jun 28, 4:00 AM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUN 28 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS
AFTERNOON...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF
THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...
PRODUCING DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, Jun 28, 3:29 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 PM EDT SUN JUN 28 2009

VAZ001-002-005-282115-
LEE-SCOTT-WISE-
429 PM EDT SUN JUN 28 2009

...A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO LEE...SCOTT AND
WISE COUNTIES THROUGH 515 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE MORRISTOWN WAS DETECTING A
LINE OF OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JENKINS
TO HARLAN IN SOUTHEAST KENTUCKY...MOVING SOUTHEAST AT 25 MPH. THE
LINE OF STRONG STORMS WILL MOVE INTO WEST THROUGH NORTHWEST LEE AND
WESTERN WISE COUNTIES BY 5 PM AND THEN FURTHER SOUTHEAST INTO
NORTHWEST SCOTT COUNTY BY 515 PM.

LOCATIONS AFFECTED WILL INCLUDE...
WISE...PARDEE...PENNINGTON GAP...NORTON...JONESVILLE...AND BIG STONE
GAP AND AREAS JUST NORTHWEST OF DUFFIELD.

STRONG WINDS UP TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY
SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH
THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY
REQUIRE ISSUANCE OF A WARNING.

TROUTMAN
Local storm report, Jun 28, 3:46 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 PM EDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/28/2009                   KNOX               TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN. REPORTED BY DISPATCH.

&&

FERRELL
Special weather statement, Jun 28, 3:52 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT SUN JUN 28 2009

TNZ081-098-282115-
MARION-SEQUATCHIE-
352 PM CDT SUN JUN 28 2009

...A STRONG THUNDERSTORM WAS AFFECTING MARION AND SEQUATCHIE
COUNTIES...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF DUNLAP...MOVING SOUTHEAST
AT 10 MPH.

PEA SIZE HAIL...AND WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH
THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR CENTRAL TENNESSEE.
Special weather statement, Jun 28, 3:59 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT SUN JUN 28 2009

VAZ001-002-005-006-008-282200-
LEE-RUSSELL-SCOTT-WASHINGTON-WISE-
459 PM EDT SUN JUN 28 2009

...A LINE OF STRONG THUNDERSTORMS WERE MOVING SOUTHEAST INTO
SOUTHWEST VIRGINIA...

AT 455 PM EDT...THE NATIONAL WEATHER SERVICE IN MORRISTOWN WAS
TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING SOUTHWEST FROM THE
CITY OF NORTON...TO ROSE HILL...AND WERE MOVING SOUTHEAST AT 25 MPH.

THE STORMS WILL BE AFFECTING LEE...RUSSELL...SCOTT...WASHINGTON AND
WISE COUNTIES THROUGH 6 PM EDT...

IF YOU ARE IN THE PATH OF THESE STORMS IN SOUTHWEST VIRGINIA...YOU
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WIND GUSTS UP TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE
THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE
ISSUANCE OF A WARNING.

TROUTMAN
Local storm report, Jun 28, 4:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     3 E ATHENS              35.45N 84.55W
06/28/2009                   MCMINN             TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN COUNTYWIDE FROM JUST
            WEST OF ATHENS TO JUST NORTH OF ENGLEWOOD. REPORTED BY
            DISPATCH.

&&

FERRELL
Local storm report, Jun 28, 4:14 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT SUN JUN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     3 E MARYVILLE           35.75N 83.92W
06/28/2009                   BLOUNT             TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN COUNTYWIDE FROM
            DOWNTOWN MARYVILLE EAST TO ABOUT 4 MILES NORTHWEST OF
            TOWNSEND. REPORTED BY DISPATCH.

&&

FERRELL

The radar

The Jackson,KY radar (KJKL), 106 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
June 28, 4:20 PM EST to 4:25 PM EST
Where
Wise County, Wise
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.970, -82.400

Law enforcement personnel reported one tree and a few powerlines downed by thunderstorm winds in Wise.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174356.